Onbrez and Spiriva memory loss and eyes side effects???

Hello

I have been using Spiriva for 9 years, 6 years on Symbicort ( very dangerous) and for 2 years I am on Spiriva and Onbrez 150mg.

I can tell you that after I stopped Symbicort, my face became normal, because it was swollen.

Recently I have had some serious memory loss issues, hoarseness and some serious eyes problems: blurring, dizziness and light sensitivity.... I am afraid of not having a beginning of Glaucoma and Alzheimer...

Has anyone who is on Spiriva and Onbrez had any eyes problems or short term memory loss???

Last edited by

22 Replies

oldestnewest
  • I have been on symbicort for 10 years and I can't say I have seen any side effects. Where do you get your information that it is 'very dangerous' from?

    One of the uncommon side effects of symbicort can be catarects but it's not common. Older age is normally the reasons for this. These drugs have been cleared for use through the proper and thorough channels so I would assume they are safe to use. I can't see them letting through dangerous drugs.

  • So you don't remember thalidomide then, lilaclil?. Of course some drugs are dangerous but you often don't find out until it's too late. Each pill you take is a toxic combination of chemicals alien to the human body. I'm not saying we can do without them, but I find it pays to have a wary scepticism about the "good" motives of the Pharmaceutical industry. I have 15 items on my repeat script, but wish it was none. How can we possibly be sure how these all interact with each other?

  • I do remember thalidomide and that was a disgrace. It was the only drug I have ever heard about with those awful effects. On that basis I would think it's quite rare though.

    I am applying common sense though and the law of averages. Many people are on or have to take symbicort and I don't think it's helpful to state it is 'very dangerous'. It can only make people worry which is why I said what I did.

    I think we all have more than enough to cope with without scare stories -don't you?

  • I had headaches and dizziness with Onbrez. I also had some memory problems which I was unsure were caused by the inhaler but which have improved since I stopped using it. I don't use Symbicort but do know that it is widely prescribed and used without too many problems.

  • I'd reiterate lilaclil's question ralu79. Ive been on Symbicort for even longer than she has - at least 20 years. I know there is a possibility of glaucoma and diabetes but they are quite rare and glaucoma can be managed so that sight is maintained.

    At one level all medication has dangers and side effects vary from person to person. Symbicort has kept me living a decent life 17 years now after diagnosis with copd, and helped me manage asthma for years before that. Im sorry it didn't work out for you. I don't know enough about Spiriva and Ombri. I took Spiriva for a short while but found the very common side effect of dry mouth made it impossible as I couldn't speak, could literally feel my throat sticking to itself without any lubrication at all. But no experience of the side effects you mention.

  • Thank you Mrsmummy and 02Trees.

  • Onbrez (Indacterol) was a no-no for me too, after having a rather severe allergic reaction to it, being replaced with Spiriva (Tiotropium) and have had no problems with that.

  • Like others I have been on Symbicort many years and wouldn't be without it. The eye problems you describe - blurring, light sensitive - are typical indicators of cataracts. I am in the early stage of cataracts and share the same symptoms. I asked the optician if steroids/Symbicort might have contributed to the cataracts and he said it was unlikely and that at age 63 they were just a typical part of getting older. Make an appointment to see an optician if you haven't already done so. They will give you annual appointments to monitor the cataracts - they don't operate until they reach a stage where they interfere with your ability to read/ watch TV etc. As for memory etc I think we have to keep in mind that we are getting older and may still get any of the conditions, ailments and idiosyncrasies that go with age in addition to our COPD/ lung disease.

  • My optician told me i have the beginning of cataracts and that at my age (71) Id be superwoman if I didn't :D

  • Hi 02trees you have been. Lucky to only have the beginning of cataracts at the age you are. As cataracts can be a side effect of preds 10 years ago I found out I had cataracts in both eyes. Had one removed as it was quite thick. And waiting for the other one to get thicker befor they will remove it. I am 59.

  • Yes I think you're right Nottobad especially given the amount of pred I've taken over the years. Sorry you've got another one to deal with at some point.

  • Apparently it's not unusual for cataracts to start forming anytime from age 40 onwards, though most don't start having any noticeable effect until they have grown somewhat so don't get picked up on. I used to think the lenses in my specs were dirty/greasy - I went as far as washing them in a bowl of soapy water as everything was looking slightly fuzzy .. lol.

  • You are young to have cataracts ntb but I am glad they are dealt with or being done soon. I too am sorry you have something else on your plate as well. Take care. xx

  • Thanks lilaclil. I have been wearing glasses since my early forty's for reading and distance. Since having one cataract taken out my eye sight is a lot better but still need glasses. I go every year for eye tests with having a family history of glaucoma. But so far I don't have that. Also my mum and dad are both blind. Sad to say my mum passed 5 years ago. Xx also have dry eyes due to my arthritis but have eye gel for that.

  • Thanks for explaining that Ntb. I was a full time glasses wearer (very short sighted) from the age of 11 to 50. 13 years ago I paid for laser treatment. Since then my eyes are brilliant. I still need glasses for reading though as it's the muscles at the side of the eyes which become lazy in middle age. Apparently they can cure this now too.

    I didn't have cataracts though as that is something very different. I am not sure I will ever get them due to the laser treatment? I met a chap once who had age malacular disease and he said it was very sudden. One week he could see and the next he couldn't and was totally blind. That scared the life out of me.

    Your eyes are so precious aren't they and I am ashamed at not having been for an eye test for so long.

    They were never sure whether my mum had glaucoma or not but thought she did and she had drops to put in daily. I know my sisters and I qualify for a free eye test because of this.

    Thanks again. xx

  • :) xx

  • I have been told I have cataracts which was a bit of a surprise, but have to wait till they get thicker. But I know what you mean about short term memory loss, I was actually thinking of seeing my GP about it.xxx Bernadette 😳 xxx

  • I had a pulmonary collapse a little over 5 years ago and started on Symbicort and Spiriva shortly after getting out of the hospital.

    I've always never had the 'best' of memory, short or long term and since my 'collapse' it's gotten a bit worse along with certain math skills. The math skills are returning a bit the more I practice but the memory remains not all that wonderful.

    Since starting Spiriva and Symbicort I've been aware of the 'warnings/cautions' written on the instructions and fact sheets with each and that is they both may affect one's glaucoma.

    In answer to your question, I continue with both but intend to talk to my pulmonologist about stopping one of them. Other than the problem with memory and math skills, I haven't noticed any other symptoms like those you suggest, but I haven't had an extensive glaucoma examination in a while as I've been more concerned with my upcoming cataract operation. After that's over and I'm recovered, I'll pursue the glaucoma part of my eye problems.

    Another problem with my eyes is macular degeneration which I was first diagnosed with about 20 years ago but nothing has developed so I'm keeping my fingers crossed.

    Duncan

  • At least the last bit is good news Duncan. I think I need to go for an eye test even though I don't think there is any problem as I do use symbicort, but my mother had glaucoma and I have heard there can be a genetic link.

    I haven't had an eye test for around 4/5 years now so thanks for the reminder.

  • I didn't go for an eye test for 5 years LL - went about 3 weeks ago and found I have early macular degeneration - the optician said it probably wouldn't develop but that I should avoid UV light and eat dark leafy greens, both of which I do. So Duncan, you must be doing something ok for yours not to get worse over such a long time.

  • Television an computer monitors emit UV Light by the way and as we've all become 'hooked' on these instruments...., it bears keeping an 'eye' on....

  • Ooh, useful, thanks Dmactds, never thought of that.

You may also like...